Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Great Falls, MT

January 16, 2021

NWS Great Falls, MT issued this winter storm watch at Jan 16, 2021, 1:59 AM MST. It took effect at Jan 17, 2021, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 16, 2021, 1:59 AM MST (08:59 UTC)
In effect from
Jan 17, 2021, 12:00 PM MST
Expired
Jan 16, 2021, 1:47 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

120 
WWUS45 KTFX 160859
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
159 AM MST Sat Jan 16 2021

MTZ012-050-054-162300-
/O.NEW.KTFX.WS.A.0001.210117T1900Z-210119T0100Z/
Cascade-Judith Basin-Meagher-
Including Belt, Kings Hill Pass, Raynesford, Stanford, Hobson, 
Deep Creek Pass, and White Sulphur Springs
159 AM MST Sat Jan 16 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches possible between 4000 and 6000 feet, with 8 to 16 inches
  possible above 6000 feet. Locally higher snowfall amounts are
  possible in the highest terrain of the Little Belt mountains.
  Winds could gust as high as 40 mph.

* WHERE...Cascade, Judith Basin and Meagher.

* WHEN...From Sunday afternoon through Monday afternoon.

* IMPACTS...Travel could be difficult. Patchy blowing snow could
  significantly reduce visibility. The combination of gusty winds
  and snowfall loading could bring down tree branches that were
  weakened during the most recent windstorm.

* ADDITIONAL DETAILS...Snowfall rates could approach 1 inch per
  hour from Sunday night through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

Moldan

$$

http://www.weather.gov/greatfalls
1 follow-up statement
418 
WWUS45 KTFX 162047
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
147 PM MST Sat Jan 16 2021

MTZ012-050-054-171200-
/O.UPG.KTFX.WS.A.0001.210117T1900Z-210119T0100Z/
/O.NEW.KTFX.WW.Y.0006.210117T1900Z-210119T0400Z/
Cascade-Judith Basin-Meagher-
Including Kings Hill Pass, Raynesford, Stanford, Hobson, 
Deep Creek Pass, and White Sulphur Springs
147 PM MST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 9 PM MST
MONDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations
  of 2 to 6 inches above 4000 feet with 6 to 12 inches above 6000
  feet and locally higher amounts possible at the highest 
  elevations. Winds gusting as high as 40 mph at times.

* WHERE...Cascade, Judith Basin and Meagher. This advisory is
  mainly for locations in and near the Little Belt Mountains
  including lower elevation areas from Belt east to Lewistown. 

* WHEN...From noon Sunday to 9 PM MST Monday.

* IMPACTS...Travel could be difficult. Areas of blowing snow could
  significantly reduce visibility. 

* ADDITIONAL DETAILS...Periods of snow will develop Sunday
  afternoon with steady snow Sunday night into Monday morning.
  Heaviest snow accumulation will occur over and adjacent to the
  Little Belt Mountains. Snow accumulation of 1 foot or more are
  possible over the 48 hour period from Sunday through Monday near
  Kings Hill Pass. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

MTZ055-171200-
/O.NEW.KTFX.WW.Y.0006.210117T1900Z-210118T1900Z/
Gallatin-
Including West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
147 PM MST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO NOON MST
MONDAY...

* WHAT...Periods of snow expected Sunday through Monday morning .
  Total snow accumulations 1 to 3 inches with up to 6 inches in 
  the mountains. Winds gusting as high as 35 mph through mountain 
  passes.

* WHERE...Gallatin.

* WHEN...From noon Sunday to noon MST Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the Monday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

MTZ051-171200-
/O.NEW.KTFX.WW.Y.0006.210117T1900Z-210119T0400Z/
Fergus-
Including Lewistown and Lewistown Divide
147 PM MST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 9 PM MST
MONDAY ABOVE 4000 FEET...

* WHAT...Periods of snow expected above 4000 feet. Total snow
  accumulations of 3 to 6 inches. Winds gusting as high as 40 
  mph.

* WHERE...Fergus.

* WHEN...From noon Sunday to 9 PM MST Monday.

* IMPACTS...Travel could be very difficult. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

MTZ014-052-171200-
/O.NEW.KTFX.WW.Y.0006.210117T1900Z-210118T1900Z/
Central and Southern Lewis and Clark-Jefferson-
Including MacDonald Pass and Boulder Hill
147 PM MST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO NOON MST
MONDAY ABOVE 5000 FEET...

* WHAT...Periods of snow expected above 5000 feet. Total snow
  accumulations of 1 to 3 inches over mountain passes. Winds 
  gusting as high as 40 mph.

* WHERE...Central and Southern Lewis and Clark and Jefferson. 

* WHEN...From noon Sunday to noon MST Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Jan 15, 10:00 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jan 15, 10:00 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1000 PM MST Fri Jan 15 2021

...Aviation Section Updated...

.SYNOPSIS...

A disturbance in the northwest flow aloft will bring occasional
light snow to the area along and south of a Helena to Lewistown line
through midnight or so. Otherwise, areas of clouds will move over
the area overnight. Valleys may receive up to one inch of snow, but
accumulations will be higher in the mountains. It will be cloudy and
breezy Saturday through Sunday before the next weather maker moves
into the area Sunday into Monday. Temperatures will be above normal
through Tuesday, before colder air arrives by late next week.

&&

.UPDATE...

Snow is decreasing from the northwest over southwest Montana this
evening, and the snow has mostly moved out of the Little Belt
Mountains. Have therefore cancelled the Winter Weather Advisory for
the Little Belts, but will continue the remainder of the Advisory
until the snow finally lets up. Fog and low clouds have moved into
the MacDonald Pass area in the wake of the snow, and am expecting
similar situations on the other passes, as well as in some valleys
later tonight. Am expecting enough cloud cover to linger into the
morning to prevent dense valley fog from forming, but it may form if
the clouds break up more than expected.

Farther north, clearing skies have already moved south along the
Rocky Mountain Front, so have lowered low temperatures there about 5
degrees. However, have left forecast lows as is elsewhere, as clouds
will likely be slower to move out, and winds over the plains will
remain somewhat breezy.

Coulston

&&

.AVIATION...
1000 PM MST Fri Jan 15 2021 (16/06Z TAF period)

Northwest flow aloft will continue over the Northern Rockies
throughout the duration of the 1606/1706 TAF period. Shortwave
embedded within this flow is currently diving southeast from over
Northwest Montana late this evening, eventually moving over
Southeast Montana/Northern Wyoming by the mid-morning hours on
Saturday. Mid-level cloudiness ahead of this shortwave will continue
to affect Southwest and eastern portions of Central and North
Central Montana into the morning hours on Saturday, with increasing
CIGS by Saturday afternoon. A few mountain snow showers can't be
ruled out during the overnight hours over Southwest Montana as this
shortwave moves across the region, with some valley locations
possibly seeing patchy fog developing near sunrise on Saturday. Most
mountains will remain obscured into the late morning to early
afternoon hours on Saturday. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...
450 PM MST Fri Jan 15 2021

The flood advisory continues for the Jefferson River near Three
Forks until further notice.

The river gauge there showed a falling trend overnight and into
today, but it is trending upward again this evening. Although no
reports of flooding have been received so far, the current forecast
indicates that the river level should remain near flood stage for
the time being. Any impacts from this ice jam should be minor and
along the river bank.

&&

.PREV DISCUSSION...
/ISSUED 600 PM MST Fri Jan 15 2021/

600 pm MST Update...Web cameras and radar display are showing light
accumulating snow on mountain passes on the Continental Divide from
MacDonald Pass south. Am expecting the disturbance responsible for
this to move through southwest Montana, and will likely continue the
snow in the Big and Little Belts through this evening. Have
therefore issued a Winter Weather Advisory to address the likely
slick and snow-covered mountain passes. Valley accumulation will
likely be less than one inch.
Coulston

This afternoon through Saturday...Windy conditions continue to
pick up along the Rocky Mountain Front and surrounding plains
today. The upper level disturbance to the west continues to push
into our area this evening, bringing some light rain/snow showers
to parts of northcentral and southwest MT. QPF amounts continue to
look light at lower elevations, with some higher snow
accumulations of 1 to 3 inches possible in the Big/Little Belts,
Bridgers and Big Sky area tonight. Once this system clears out of
the area early tomorrow morning, drier conditions and slightly above
normal temperatures expected for Saturday. -TP

For Sunday through Monday...A stronger upper level disturbance
will move through the region from Sunday afternoon into Monday
night. Snow accumulations could exceed 12 inches in the mountains
over Central MT and Gallatin County, with 2 to 5 inches at lower
elevations in these regions. Thus a winter weather advisory might
be needed. Afternoon temperatures remain mild ahead of the
disturbance on Sunday, but then cool a few degrees for Monday.

Tuesday through Friday...Overall a generally weather pattern
change towards below normal temperatures and snowier conditions
are expected to develop over the region. Afternoon highs cool to
near normal on Wednesday, then below normal for Thu/Fri. Periods
of light snow are expected from Wed thru Fri at lower
elevations...with the potential for an additional 10+ inches of
snow in the mountains over Central/Southwest MT. The GFS is
stronger/more widespread with the snow next Friday, compared to
the EC, so some changes are possible for late next week. -Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  43  27  47 /   0   0   0  10
CTB  20  40  26  43 /   0   0   0  10
HLN  27  42  25  44 /  30   0   0  20
BZN  20  39  17  41 /  70   0   0  30
WYS   6  27  10  27 /  60   0   0  50
DLN  20  39  21  43 /  50   0   0  10
HVR  27  42  23  44 /   0   0   0  20
LWT  25  38  22  44 /  10   0   0  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening above 5500
feet for Beaverhead...Broadwater...Central and Southern Lewis
and Clark...Gallatin...Jefferson...Madison...Meagher.

Flood Advisory until at least 645 pm MST Sunday due to an ice jam
on the Jefferson River near Three Forks on the border of southern
Broadwater County and northwestern Gallatin County.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 5:53 PM MSTWinter Weather AdvisoryTFX5 hr
Jan 15, 6:54 PM MSTAreal Flood AdvisoryTFXBroadwater, Gallatin4 days
Jan 16, 1:47 PM MSTWinter Weather AdvisoryTFX55 hr

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.